Nebraska, 2018Winter Weather in Nebraska, February 6, 2018
February 6, 2018 · NWS GID · 16 events in 16 counties and zones
For the second time in three days, South Central Nebraska saw a modest-but-noticeable round of snow on this Tuesday, as most of the 24-county area received 1-3, and localized totals to 4. Unlike the event two days prior on the 4th, winds were not much of a factor, with southeasterly speeds only averaging around 10 MPH.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
For the second time in three days, South Central Nebraska saw a modest-but-noticeable round of snow on this Tuesday, as most of the 24-county area received 1-3, and localized totals to 4. Unlike the event two days prior on the 4th, winds were not much of a factor, with southeasterly speeds only averaging around 10 MPH. According to reports from NeRAIN/CoCoRaHS and official NWS cooperative observers, some of the highest totals featured: 4 at Geneva and four miles east of Ohiowa, 3.9 at Ravenna, 3.7 eight miles south of Elwood and 3.6 two miles northwest of Rockville. In the Nebraska Tri Cities, official totals included 3 at both Kearney and Grand Island airports and 2 at the Hastings NWS office.
This event was squarely centered on the daytime hours, as snow first broke out in far southwestern counties (such as Furnas) shortly before sunrise and gradually expanded northeastward, affecting the majority of South Central Nebraska by mid-late morning. As the afternoon and early evening wore on, snow slowly ended from west-to-east, with the final steady band exiting Fillmore/Thayer counties between 7-8 PM. In the mid-upper levels, the primary instigator was a shortwave trough migrating east out of Colorado across Kansas and far southern Nebraska. At the surface, this was another very cold snow with daytime highs only topping out around 10 F, and the light winds promoted by strong Arctic high pressure (roughly 1033 millibars) centered over Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 6, 5:25 AM CST, 5 minutes earlier.
Area forecast discussion, Feb 6, 5:25 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
525 AM CST Tue Feb 6 2018
.SHORT TERM...(Today and tonight)
Issued at 321 AM CST Tue Feb 6 2018
Quiet conditions remain in place across the CWA early this
morning. Upper air and satellite data continue to show low
amplitude northwesterly flow across the region, with a shortwave
disturbance making its way through the Rockies. Seeing increased
radar returns over portions of western KS, but activity hasn't
affected our WSW quite yet. At the surface, light and at times
variable winds remain in place, driven by high pressure centered
over the NE/SD border. After starting the night off with little in
the way of clouds, sky cover has been gradually increasing from
west-east. Temps at this hour for the majority of the CWA are in
the single digits above zero.
The primary forecast concern for the short term period lies with
the snow potential during the daytime hours today. Models remain
in pretty good agreement in the broader terms, showing this
disturbance continuing to slide east across the Central Plains
today. They also continue to show the entire CWA getting at least
some snow, with the potential for a more enhanced band (or 2?)
developing. Thinking had been that the main focus for the heavier
snow being the state line/south, but hi-res models have been
hinting at the potential for another band closer to I-80 (possibly
just north of there). There hasn't been big changes in the
amounts in the models, still showing the potential for 2-3" in
those banded areas, less elsewhere. Higher amounts don't look
likely, but sure can't rule out a locally higher amount.
Thankfully, wind continues to look as it won't be a significant
issue, gradually transitioning to the east, then southeast through
the day as that sfc high slide further east. Speeds are expected
to top out around 10 MPH.
As far as the winter weather advisory goes, kept the area the
same, though day crew will have to keep an eye on if/where that
northern band sets up. Higher forecast amounts remain on the low
side of technical criteria, which is 3". Only change made was to
segment the advisory based on start time. Models have been in
pretty good agreement tonight showing the eastward progress of the
snow to be slowed, having to overcome the easterly winds in
place/drier air with the sfc high. Decided to push back the start
time of the advisory for GI/Hastings-Mankato, KS and point east to
9 am. For points closer to the HWY 81 corridor, it could be
closer to midday before snow really moves in.
Another change to the forecast was to lower high temperatures for
today, and some models/guidance suggest it wasn't far enough. With
this disturbance/precipitation moving through during the daytime
hours, temps will struggle. Lowered highs by around 3-4 degrees,
keeping them in the lower/mid teens. Forecast for tonight remains
dry, with winds switching back to the northwest behind a passing
weak front. Overnight lows are back in the single digits above
zero for most.
.LONG TERM...(Wednesday through Monday)
Issued at 321 AM CST Tue Feb 6 2018
The middle of the week, Wed-Thur, remains dry. Models are in good
agreement showing the upper level pattern across the region
remaining northwesterly, set up between high pressure off the west
coast and broad troughing through the eastern CONUS. Light winds
are expected for Wednesday, as surface high pressure settles in
across the region from the north. The accompanying airmass will
keep highs for Wednesday below normal (which is roughly mid-upper
30s), but warmer than today, reaching the lower 20s to lower 30s.
Southerly return flow is expected for Thursday on the backside of
that departing high along with some warmer air advection. Thursday
remains the "warmest" day of the week, with forecast highs in the
mid 30s in the north to near 50 in the south.
Looking to the end of the work week and start of the weekend, it's
a return to a more active pattern. Late Thursday night and into
Friday, models showing a shortwave disturbance sliding south-
southeast out of Canada, and along with energy from upper level
jet streaking, have precipitation extending from the Rockies over
to the northeastern CONUS. May have a brief break in there
sometime late Friday-Friday evening, before the next shortwave
disturbance moves in for Saturday. Some difference yet to be
ironed out, especially with the Saturday system, GFS lingers
activity roughly 12 hrs longer than the ECMWF. Bottom line, there
will be additional chances for accumulating snowfall for the CWA.
Sunday and most of Monday are currently dry, but there is plenty
of uncertainy in things as we get into Mon/Tues.
As far as temps go for the latter portions of the period, highs
for Fri/Sat currently sit in the upper teens to mid 20s, with
the potential for a bump up closer to normal for Sun-on.
&&
.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Wednesday)
Issued at 521 AM CST Tue Feb 6 2018
Overall, little change for this TAF period, with the primary
concern lying with increasing snow chances at both terminal sites.
Models continue with the slower trend of snow moving in, looking
like it'll be closer to midday before the heavier snow moves in.
By mid-late afternoon, activity will be pushing east of the
terminal sites, with the rest of the period being dry. Winds
through the period will be on the lighter side, topping out around
10 MPH, with a gradual transition to the east then southeast with
time.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 9 AM this morning to 6 PM CST this
evening for NEZ062>064-075>077-085>087.
Winter Weather Advisory until 6 PM CST this evening for NEZ060-
061-072>074-082>084.
KS...Winter Weather Advisory from 9 AM this morning to 6 PM CST this
evening for KSZ007.
Winter Weather Advisory until 6 PM CST this evening for KSZ005-
006-017>019.
&&
SHORT TERM...ADP
LONG TERM...ADP
AVIATION...ADPHazardous weather outlook, Feb 6, 4:04 AM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
404 AM CST Tue Feb 6 2018
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
404 AM CST Tue Feb 6 2018
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Today and Tonight.
Accumulating snowfall is expected across the entire outlook area
today, with snowfall totals ranging from 1 to 3 inches forecast. A
Winter Weather Advisory is in effect today for portions of the
area along and south of Interstate 80 in south central Nebraska,
and into north central Kansas. Please refer to the latest advisory
message for additional information.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Additional chances for accumulating snowfall will return to the
outlook area Friday and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snow amounts today.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Winter Weather, Furnas
- When
- February 6, 5:30 AM CST to 3:00 PM CST
- Where
- Furnas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.177, -99.912 (the zone’s center; the record gives no point)
A snowfall total of 3.0 inches occurred in Wilsonville, and 2.5 in Cambridge.
Winter Weather, Dawson
- When
- February 6, 6:00 AM CST to 3:30 PM CST
- Where
- Dawson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
A snowfall total of 2.9 inches occurred in Cozad, and 4.0 near Johnson Lake.
Winter Weather, Gosper
- When
- February 6, 6:00 AM CST to 3:30 PM CST
- Where
- Gosper forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.515, -99.831 (the zone’s center; the record gives no point)
A snowfall total of 3.7 inches occurred 8 miles south of Elwood.
Winter Weather, Sherman
- When
- February 6, 7:00 AM CST to 4:00 PM CST
- Where
- Sherman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.221, -98.976 (the zone’s center; the record gives no point)
A snowfall total of 2.5 inches occurred in Loup City, and 3.6 near Rockville.
Winter Weather, York
- When
- February 6, 7:00 AM CST to 7:00 PM CST
- Where
- York forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.873, -97.597 (the zone’s center; the record gives no point)
A snowfall total of 3.0 inches occurred 3 miles west of Gresham, while 2.5 inches occurred 3 miles north of York.
Winter Weather, Webster
- When
- February 6, 7:00 AM CST to 5:00 PM CST
- Where
- Webster forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.176, -98.500 (the zone’s center; the record gives no point)
A snowfall total of 3.4 inches occurred 4 miles southwest of Blue Hill.
Winter Weather, Buffalo
- When
- February 6, 7:30 AM CST to 5:00 PM CST
- Where
- Buffalo forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.855, -99.075 (the zone’s center; the record gives no point)
A snowfall total of 3.9 inches occurred in Ravenna, a total of 3.5 inches occurred in Miller, and 3.0 inches occurred in Kearney.
Winter Weather, Thayer
- When
- February 6, 7:30 AM CST to 8:30 PM CST
- Where
- Thayer forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.176, -97.595 (the zone’s center; the record gives no point)
A snowfall total of 2.9 inches occurred in Hebron.
Winter Weather, Kearney
- When
- February 6, 8:00 AM CST to 6:00 PM CST
- Where
- Kearney forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.507, -98.948 (the zone’s center; the record gives no point)
A snowfall total of 3.0 inches occurred in Minden.
Winter Weather, Howard
- When
- February 6, 8:30 AM CST to 5:00 PM CST
- Where
- Howard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.220, -98.517 (the zone’s center; the record gives no point)
A snowfall total of 3.0 inches occurred in St. Paul.
Winter Weather, Fillmore
- When
- February 6, 8:30 AM CST to 8:00 PM CST
- Where
- Fillmore forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.525, -97.596 (the zone’s center; the record gives no point)
Snowfall totals included: 4.0 inches in Geneva and also four miles east of Ohiowa, and 3.0 inches three miles south of Shickley.
Winter Weather, Hall
- When
- February 6, 9:00 AM CST to 6:00 PM CST
- Where
- Hall forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.873, -98.502 (the zone’s center; the record gives no point)
A snowfall total of 3.0 inches occurred at the Central Nebraska Regional Airport in Grand Island, and 2.5 fell in Doniphan.
Winter Weather, Nance
- When
- February 6, 9:30 AM CST to 4:30 PM CST
- Where
- Nance forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.397, -97.992 (the zone’s center; the record gives no point)
A snowfall total of 2.5 inches occurred 2 miles southwest of Genoa and 2.0 inches occurred in Belgrade.
Winter Weather, Polk
- When
- February 6, 9:30 AM CST to 6:30 PM CST
- Where
- Polk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.187, -97.568 (the zone’s center; the record gives no point)
Snowfall totals of 3.2 inches occurred in Osceola, and also 3 miles northeast of Shelby.
Winter Weather, Clay
- When
- February 6, 10:00 AM CST to 7:30 PM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.524, -98.051 (the zone’s center; the record gives no point)
A snowfall total of 3.0 inches occurred in Clay Center, and 6 miles east southeast of Clay Center.
Winter Weather, Adams
- When
- February 6, 10:00 AM CST to 6:00 PM CST
- Where
- Adams forecast zone
- Reported by
- NWS Employee
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
An NWS employee measured 3.5 of snow two miles north of Pauline, while 2.0 fell at the Hastings NWS Office.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, February 6, 20181 death · 1 injured · 1 event
- Tornado and Flash Flooding in Mississippi, February 6 to 7, 2018$344,000 · EF1 · 9 events
- Winter Storm and Winter Weather in Ohio, February 6 to 7, 201830 events
- Winter Weather in Missouri, February 6 to 7, 20182 injured · 11 events
- Winter Weather in Illinois, February 6 to 7, 201819 events
- Winter Weather in Kentucky, February 6 to 7, 201817 events
- Winter Weather in West Virginia, February 6, 201812 events
- Winter Storm and Winter Weather in Kentucky, February 6 to 7, 201810 events
- Winter Storm and Winter Weather in Ohio, February 6 to 7, 2018$10,000 · 9 events
- Ice Storm and Winter Weather in Arkansas, February 6 to 7, 20188 events
- Winter Weather in Nebraska, February 6, 20186 events
- Hail in Texas, February 6, 20181.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741078, 741061, 741065, 741058, 741064, 741077, 741062, 741079, 741067, 741059, 741076, 741063, 741060, 741087, 741068, 741703.